Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 169, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2009, 7:56 AM CDT for Barber County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2009, 7:56 AM CDT (12:56 UTC)
- Expired
- Jul 8, 2009, 8:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 0.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 081256
SVRDDC
KSC007-081330-
/O.NEW.KDDC.SV.W.0169.090708T1256Z-090708T1330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
756 AM CDT WED JUL 8 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 830 AM CDT
* AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
WEST OF HARDTNER...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
HARDTNER...
KIOWA...
RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3700 9835 3699 9879 3702 9886 3716 9871
3715 9834 3701 9833
TIME...MOT...LOC 1256Z 310DEG 17KT 3702 9869
$$
JOHNSON2 follow-up statements
000
WWUS53 KDDC 081307
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 AM CDT WED JUL 8 2009
KSC007-081330-
/O.CON.KDDC.SV.W.0169.000000T0000Z-090708T1330Z/
BARBER KS-
807 AM CDT WED JUL 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHEASTERN BARBER COUNTY...
AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
HARDTNER...MOVING SOUTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3700 9835 3699 9879 3702 9886 3716 9871
3715 9834 3701 9833
TIME...MOT...LOC 1307Z 312DEG 11KT 3702 9866
$$
RITTERLING000
WWUS53 KDDC 081326
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 AM CDT WED JUL 8 2009
KSC007-081337-
/O.EXP.KDDC.SV.W.0169.000000T0000Z-090708T1330Z/
BARBER KS-
826 AM CDT WED JUL 8 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
EXPIRES AT 830 AM CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHEASTERN BARBER COUNTY.
LAT...LON 3700 9835 3699 9879 3702 9886 3716 9871
3715 9834 3701 9833
TIME...MOT...LOC 1327Z 312DEG 11KT 3698 9860
$$
RITTERLINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:31 AM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 8, 3:31 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 AM CDT WED JUL 8 2009 .DISCUSSION... DAYS 1-2... A SMALL BAND OF ELEVATED THUNDERSTORMS WAS PERSISTING IN THE AREA FROM AROUND SCOTT CITY BACK INTO NORTHWEST KANSAS. THIS CONVECTION APPEARS TO BE AIDED BY UVV DUE TO WARM ADVECTION AND ISENTROPIC LIFT. THE NAM SHOWS THIS PRETTY WELL AND GRADUALLY MOVES THE AREA TO THE EAST THROUGH THE EARLY MORNING HOURS. THINK THE AREA OF STORMS WILL CONTINUE THROUGH SUNRISE SO WILL KEEP SOME ISOLD/WIDELY SCT POPS GOING ACROSS THE NORTHEAST AND EASTERN CWA THROUGH ABOUT 15Z. THE UPPER RIDGE CONTINUES TO BUILD OVER THE CENTRAL HIGH PLAINS THROUGH THURSDAY. A LEE SIDE TROUGH WILL PERSIST ALONG THE KANSAS/COLORADO BORDER THROUGH THE DAY. THE MODELS HAVE BEEN KEEPING THIS AFTERNOON AND TONIGHT DRY AND AM INCLINED TO KEEP IT THAT WAY AS CONVERGENCE ALONG THE TROUGH LOOKS PRETTY WEAK. IN ADDITION...SURFACE DEWPOINTS WILL BE FALLING INTO THE 30S OVER WESTERN SECTIONS OF THE CWA THIS AFTERNOON AS DRIER AIR FROM THE EASTERN SLOPES. THE DRIER AIR PLUS HIGH TEMPERATURES TOPPING OUT AT OR ABOVE 100 THE NEXT FEW DAYS WILL RESULT IN RELATIVE HUMIDITY FALLING INTO THE LOWER TEENS OVER THE SOUTHWEST PART OF THE CWA. SOME COOL SEASON GRASSES ARE CURING OUT IN FAR SOUTHWEST KANSAS WHICH RAISES SOME CONCERN ABOUT WILDLAND FIRES. WINDS ARE NOT EXPECTED TO BE TOO STRONG TODAY SO DO NOT ANTICIPATE ANY FIRE WEATHER HEADLINES. WILL MENTION THE INCREASED THREAT IN THE FWF. WILL ALSO MENTION THE VERY WARM TEMPERATURES AND POTENTIAL FOR HEAT ADVISORY CONDITIONS ESPECIALLY IN THE SOUTHEAST CWA. THE MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING A FRONTAL BOUNDARY SLIDING SOUTH INTO WESTERN KANSAS ON THURSDAY. THERE COULD BE ENOUGH CONVERGENCE ALONG THE FRONT TO GENERATE A FEW HIGH BASED THUNDERSTORMS BUT AM NOT OVERLY CONFIDENT. FOR NOW WILL INCREASE POPS TO AROUND 10 PERCENT OR SO BUT LEAVE THE FORECAST DRY. DAYS 3-7... MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE DOMINATING ACROSS THE CENTRAL PLAINS TO BEGIN THE PERIOD FRIDAY BEFORE BEGINNING TO EDGE BACK TO THE WEST INTO COLORADO AND NORTHERN NEW MEXICO BY THE END OF THE WEEKEND. AT THE SURFACE, AN AREA OF LOW PRESSURE WILL PERSIST GENERALLY ACROSS SOUTHEASTERN COLORADO AND SOUTHWESTERN KANSAS THROUGH THE END OF THE WEEKEND. MEANWHILE, A WEAK COLD FRONT WILL BEGIN TO SLOWLY PUSH SOUTH INTO WESTERN KANSAS FRIDAY BEFORE STALLING OUT SOMEWHERE ACROSS SOUTHWEST KANSAS SATURDAY. HOWEVER, A LOW LEVEL SOUTHERLY FLOW WILL PREVAIL ACROSS MUCH OF THE CWA THROUGH THE WEEKEND EXCEPT FOR THE MOST NORTHERN PORTIONS OF THE FORECAST AREA, WHICH WILL BE JUST NORTH OF THE FRONTAL BOUNDARY. AGAIN, COMBINED WITH THE UPPER LEVEL RIDGING ALOFT, THIS WILL ALLOW FOR TEMPERATURES TO WARM UP TO JUST ABOVE THE SEASONAL NORM GOING INTO THE WEEKEND. FOR FRIDAY, TEMPERATURES WILL BE QUITE WARM WITH BOTH THE GFS AND ECMWF SHOWING TEMPERATURES AT H85 RANGING IN THE LOWER 30S(C) ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AS A RESULT, EXPECT HIGHS FROM AROUND 100F TO NEAR 105F ACROSS THE CWA WITH TEMPERATURES BACKING OFF SOMEWHAT BUT REMAINING QUITE WARM THROUGH THE REMAINDER OF THE WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. VERY LITTLE IN THE WAY OF PRECIP IS EXPECTED ACROSS THE FORECAST AREA THROUGH THE WEEKEND. && AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. OTHERWISE, A LEE SIDE TROUGH OF LOW PRESSURE WILL PERSIST ALONG THE COLORADO BORDER TODAY. LIGHT SOUTHERLY WINDS THIS MORNING WILL INCREASE TO 15 TO 25KT BY THIS AFTERNOON BEFORE AGAIN SUBSIDING OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 100 70 103 72 / 0 10 10 10 GCK 100 68 100 71 / 10 10 10 10 EHA 102 67 102 69 / 10 10 0 0 LBL 101 67 102 71 / 10 10 0 0 HYS 97 71 101 73 / 20 10 10 10 P28 98 73 103 75 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
Hazardous weather outlook, Jul 8, 5:01 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 501 AM CDT WED JUL 8 2009 KSZ030-031-043>046-061>066-074>081-084>090-091015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 501 AM CDT WED JUL 8 2009 /401 AM MDT WED JUL 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL PERSIST THROUGH THE EARLY MORNING HOURS IN THE AREA FROM SCOTT CITY THROUGH GARDEN CITY AND DODGE CITY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL ALONG WITH 60 MPH WIND GUSTS. THE STORMS SHOULD DIMINISH AFTER SUNRISE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Special weather statement, Jul 8, 4:01 AM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT WED JUL 8 2009
KSZ043-044-063-081000-
FINNEY-LANE-SCOTT-
401 AM CDT WED JUL 8 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SOUTHERN
SCOTT AND SOUTHWESTERN LANE COUNTIES...
AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SHALLOW WATER...MOVING
SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHWESTERN FINNEY...SOUTHERN SCOTT AND SOUTHWESTERN
LANE COUNTIES...INCLUDING THE CITY OF FRIEND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3844 10071 3803 10050 3802 10109 3828 10109
3844 10100
TIME...MOT...LOC 0902Z 319DEG 22KT 3830 10099
JOHNSONLocal storm report, Jul 8, 5:38 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 AM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 AM TSTM WND GST GARDEN CITY 37.98N 100.86W
07/08/2009 M66.00 MPH FINNEY KS DEPT OF HIGHWAYS
REPORT FROM THE KDOT SITE ON EAST SIDE OF GARDEN CITY.
&&
GERARDSpecial weather statement, Jul 8, 7:34 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 AM CDT WED JUL 8 2009
KSZ090-081315-
BARBER-
734 AM CDT WED JUL 8 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...
AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HARDTNER...MOVING SOUTHEAST AT
20 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN SOUTHEASTERN BARBER COUNTY...INCLUDING THE CITIES OF
HARDTNER AND KIOWA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3700 9835 3699 9872 3699 9882 3710 9883
3723 9868 3723 9834 3700 9834
TIME...MOT...LOC 1234Z 310DEG 17KT 3711 9867
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:04 AM CDT | Special Weather Statement | DDC | Gray | 56 min |
| Jul 8, 4:01 AM CDT | Special Weather Statement | DDC | Finney | 59 min |
| Jul 8, 4:17 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 43 min |
| Jul 8, 4:58 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 27 min |
| Jul 8, 7:34 AM CDT | Special Weather Statement | DDC | Barber | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.